South Carolina, 2012Tornado in South Carolina, August 1, 2012
August 1, 2012 · NWS CHS · 1 event in 1 county or zone
With a very weak pressure pattern in place across much of the Southeastern portion of the country, the environment was conducive to the development of waterspouts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With a very weak pressure pattern in place across much of the Southeastern portion of the country, the environment was conducive to the development of waterspouts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 1, 6:25 PM EST, 52 minutes earlier.
Area forecast discussion, Aug 1, 6:25 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
725 PM EDT WED AUG 1 2012
.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH THE WEEK...WHILE A
TROUGH OF LOW PRESSURE PERSISTS INLAND. AN UPPER LEVEL TROUGH
WITH EMBEDDED DISTURBANCES WILL LINGER OVER THE REGION THROUGH
THURSDAY...BEFORE ATLANTIC HIGH PRESSURE BUILDS OVER THE REGION THIS
WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
EXPECTED ONGOING/ISOLATED CONVECTION NEAR THE COAST TO DIMINISH
FAIRLY QUICKLY AFTER SUNSET...ALTHOUGH A FEW THUNDERSTORMS COULD
LINGER THROUGH THE EVENING ACROSS COASTAL WATERS.
SKIES SHOULD BECOME MOSTLY CLEAR AND WITH LIGHT WINDS MIGHT ALLOW
FOR SOME PATCHY LIGHT FOG TO FORM TOWARDS LATE. DID NOT MENTION
FOG IN THE GRIDS/FORECAST FOR TONIGHT...BUT LATER SHIFTS MAY NEED
TO ADD MENTION IF WINDS DECOUPLE AND SKIES CLEAR QUICKER THAN
CURRENTLY EXPECTED. LOWS TONIGHT SHOULD MAINLY BE FROM 73 TO 78.
MEANWHILE...SOME GUIDANCE SUGGESTS THAT AN UPSTREAM SHORTWAVE AND
ASSOCIATED THUNDERSTORMS COULD PUSH INTO THE REGION VERY LATE
TONIGHT OR EARLY THURSDAY. WILL CONTINUE TO ASSESS AND WILL
ADJUST POPS AS NECESSARY.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
THURSDAY...WEAK LEE TROUGHING WILL PERSIST OVER THE MIDLANDS...THUS
RESULTING IN LIGHT ONSHORE FLOW FOR MOST OF THE DAY. WE SHOULD SEE
ANOTHER WARM DAY WITH WEST MID LVL FLOW KEEPING SKIES MOSTLY SUNNY
THROUGH THE EARLY AFTERNOON. 1000-850MB THICKNESS LEVELS SUPPORT
OVERALL HIGH TEMPS REACHING THE LOW/MID 90S...WITH HIGHEST TEMPS
INLAND. CONVECTION APPEARS TO INITIALLY DEVELOP ALONG AN INLAND
MOVING SEABREEZE EARLY THURSDAY AFTERNOON NEAR THE SAME TIME THAT
CONVECTIVE TEMPS IN THE LOW 90S ARE MET. DESPITE A WEST MID LVL
FLOW...OVERALL COVERAGE SHOULD EXPAND IN THE EVENING AS A WEAK H5
SHORTWAVE ROUNDS THE BASE OF A TROUGH TO OUR NORTH AND PASSES OVER
THE SOUTHEAST. AT THIS TIME...THE SEVERE WEATHER POTENTIAL WILL
REMAIN SOMEWHAT LOW AND ISOLATED GIVEN MARGINAL MID LVL LAPSE RATES
AND A WEAK WIND FIELD. HOWEVER...STRONG SFC HEATING SHOULD ALLOW
SBCAPE TO APPROACH THE 2500-3000 J/KG RANGE BEFORE THE ONSET OF
SHOWERS/THUNDERSTORMS. THESE CAPE VALUES IN COMBINATION WITH LIFTED
INDEX VALUES NEAR -8C AND PWATS BETWEEN 1.5 TO 2.0 INCHES SUGGEST
PULSE TYPE THUNDERSTORMS WITH FEW CAPABLE OF PRODUCING AN ISOLATED
STRONG DOWNBURST. SHOWERS AND THUNDERSTORMS SHOULD DIMINISH SHORTLY
AFTER SUNSET WHILE THE WEAK H5 SHORTWAVE SHIFTS OFFSHORE. OVERALL
LOW TEMPS WILL REACH THE LOW/MID 70S...WITH UPPER 70S ALONG THE
IMMEDIATE COAST.
FRIDAY AND SATURDAY...A TYPICAL SUMMERTIME PATTERN WILL BE PRESENT
THIS WEEKEND WITH ATLANTIC HIGH PRESSURE EXPANDING OVER THE
SOUTHEAST AND A MID LVL RIDGE PRESENT OVER THE CENTRAL UNITED
STATES. OVERALL TEMPS WILL REMAIN A DEGREE OR TWO ABOVE
CLIMATOLOGY...IN THE LOW 90S. OVERNIGHT LOWS WILL BE IN THE LOW/MID
70S. HAVE MAINTAINED 20-30 POPS EACH AFTERNOON FOR SHOWERS AND
THUNDERSTORMS THAT DEVELOP ALONG OR AHEAD OF AN INLAND MOVING
SEABREEZE. ACTIVITY WILL REMAIN DIURNAL IN NATURE GIVEN WEAK
MID/UPPER LVL SUPPORT. THE OVERALL SEVERE WEATHER THREAT WILL ALSO
REMAIN LOWER THAN PREVIOUS DAYS.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE AREA WILL REMAIN POSITIONED BETWEEN SURFACE HIGH PRESSURE TO THE
WEST AND A SUBTROPICAL HIGH TO THE EAST. MODELS SHOW A BRIEF
PERIOD OF SUBTLE HEIGHT FALLS DURING THE FIRST PORTION OF THE
PERIOD...BUT OVERALL EXPECT WEAK UPPER RIDGING TO PERSIST ALONG THE
EASTERN UNITED STATES THOUGH THE EXTENDED PORTION OF THE FORECAST.
AT THE SURFACE...THE SUBTROPICAL HIGH WILL CONTINUE TO BUILD
WESTWARD ALLOWING PLENTY OF TROPICAL MOISTURE TO SPREAD ACROSS THE
AREA. THEREFORE...TYPICAL SUMMERTIME AFTERNOON SHOWERS CAN BE
EXPECTED MOST AFTERNOONS WITH HIGHS GENERALLY IN THE LOW TO MID 90S.
MILD AND MUGGY NIGHTS WILL CONTINUE WITH LOWS GENERALLY IN THE LOW
TO MID 70S.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR THROUGH THURSDAY. GIVEN LIGHT WINDS AND LOW LEVEL MOISTURE...
LOW PROBABILITY EXISTS FOR MVFR OR LOWER VISIBILITIES/CEILINGS
LATE TONIGHT/EARLY THURSDAY. FOR NOW...LIMITED TO MIFG AND
SCATTERED MVFR/IFR LEVEL CLOUDS DURING THAT PERIOD. A FEW
THUNDERSTORMS COULD DEVELOP NEAR THE TERMINALS
THURSDAY...ESPECIALLY IN THE AFTERNOON...BUT THE PROBABILITY
REMAINS TOO LOW TO JUSTIFY CBS/VCTS WITHIN 0Z TAFS.
EXTENDED AVIATION OUTLOOK...MVFR CIGS/VSBYS POSSIBLE THURSDAY
AFTERNOON/EVENING WITH SHOWERS/THUNDERSTORMS. VFR CIGS/VSBYS THEN
EXPECTED THROUGH THE WEEKEND.
&&
.MARINE...
OUTSIDE ANY THUNDERSTORMS...EXPECT A NOCTURNAL SURGE TONIGHT
WHICH SHOULD BRING SW WINDS UP INTO THE 10 TO 15 KNOT/GUST TO 20 KT
RANGE IN MOST AREAS. THIS SHOULD RESULT IN A SMALL INCREASE IN
SEAS...AS HIGH AS 3 FT WITHIN NEARSHORE WATERS AND NO HIGHER THAN
4-5 FT BEYOND 20 NM...BY THE LATTER HALF OF TONIGHT.
CONDITIONS WILL REMAIN WELL BELOW SMALL CRAFT ADVISORY THRESHOLDS
LATE THIS WEEK INTO EARLY NEXT WEEK. WE COULD SEE ANOTHER PERIOD OF
THUNDERSTORMS THURSDAY EVENING BEFORE ATLANTIC HIGH PRESSURE BUILDS
OVER THE WATERS THROUGH THE WEEKEND. IN GENERAL...SOUTH/SOUTHWEST
WINDS BETWEEN 10-15 KT WILL PERSIST ON THE WESTERN SIDE OF THE
ATLANTIC RIDGE WITH BRIEF INCREASES TO 15-20 KT ALONG INLAND MOVING
SEABREEZE CIRCULATIONS AND EARLY NIGHT SURGES. SEAS WILL REMAIN
BETWEEN 2-4 FEET...WITH SEAS HIGHEST BEYOND 20 NM.
&&
.TIDES/COASTAL FLOODING...
PER LATE WEDNESDAY AFTERNOON TIDE DEPARTURES...LATEST
EXTRATROPICAL SURGE GUIDANCE AND THE SEA BREEZE...THE POTENTIAL FOR
SHALLOW SALT WATER FLOODING IN CHARLESTON COUNTY IS SUFFICIENT
WITH THE EVENING HIGH TIDE TO JUSTIFY A COASTAL FLOOD ADVISORY
VALID 7-11 PM.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR SCZ050.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...SPR/MTE
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...SPR
MARINE...SPR/DPB/MTE
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 1, 4:29 PM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
529 PM EDT WED AUG 1 2012
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>049-051-052-022130-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-COASTAL JASPER-
TIDAL BERKELEY-
529 PM EDT WED AUG 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ050-022130-
CHARLESTON-
529 PM EDT WED AUG 1 2012
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 1, 4:36 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
536 PM EDT WED AUG 1 2012
SCZ050-012200-
CHARLESTON-
536 PM EDT WED AUG 1 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY
THROUGH 600 PM EDT...
AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SECESSIONVILLE...MOVING SOUTH AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
FOLLY BEACH...FORT JOHNSON...FORT SUMTER...JAMES ISLAND...JAMES
ISLAND COUNTY PARK...MAYBANK BRIDGE AND WEST ASHLEY...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 MPH...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3268 7988 3265 7992 3263 7997 3262 7998
3260 8001 3261 8003 3277 8008 3281 8002
3277 7991 3276 7991 3276 7989 3274 7986
TIME...MOT...LOC 2135Z 341DEG 11KT 3269 7992Special weather statement, Aug 1, 6:55 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
755 PM EDT WED AUG 1 2012
SCZ050-020030-
CHARLESTON-
755 PM EDT WED AUG 1 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY
THROUGH 830 PM EDT...
AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR LEGAREVILLE...MOVING SOUTHEAST AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
FOLLY BEACH...JOHNS ISLAND AND KIAWAH ISLAND...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3266 7991 3263 7997 3260 7999 3260 8007
3259 8009 3259 8011 3256 8016 3274 8012
3271 7991
TIME...MOT...LOC 2355Z 331DEG 3KT 3263 8002Local storm report, Aug 1, 7:17 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
817 PM EDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM FUNNEL CLOUD 3 NNW KIAWAH ISLAND 32.64N 80.10W
08/01/2012 CHARLESTON SC TRAINED SPOTTER
TRAINED SPOTTER REPORTED A RAIN WRAPPED FUNNEL CLOUD AT
TURTLE POINT.
&&
EVENT NUMBER CHS1200599
BDCTornado, Charleston
- When
- August 1, 7:17 PM EST to 7:18 PM EST
- Where
- Charleston County, 4.71 mi E of Rockville to 4.73 mi E of Rockville
- Rating
- EF0
- Path length
- 0.03 mi
- Path width
- 50 yd
- Reported by
- Broadcast Media
- Coordinates
- 32.610, -80.120
A funnel cloud first appeared over Kiawah Island then moved into the waterway east of the bridge on Kiawah Island Parkway. Based on photographs and video taken, it appears that the funnel briefly touched down near the Intracoastal Waterway before dissipating. There were no reports of damage associated with this tornado.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 1 to 31, 201241 injured · 34 events
- Excessive Heat in Arkansas, August 1 to 4, 20122 deaths · 4 events
- Damaging Winds and Lightning Strike in Arkansas, August 1 to 2, 20121 death · $3.5 million · 65 kt wind · 8 events
- Drought in Iowa, August 1 to 31, 2012$312 million · 51 events
- Drought in Missouri, August 1 to 31, 2012$178 million · 34 events
- Heat in Arkansas, August 1 to 5, 20121 death · 45 events
- Flash Flooding in Utah, August 1, 20121 death · $50,000 · 5 events
- Drought in Kansas, August 1 to 31, 2012$47 million · 3 events
- Excessive Heat in Oklahoma, August 1 to 4, 201217 injured · 21 events
- Hail and Damaging Wind in Virginia, August 1, 2012$1.8 million · 1.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, August 1 to 2, 2012$1.3 million · 1.5 in hail · 15 events
- Drought in Nebraska, August 1 to 31, 2012$700,000 · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403499.